How often do you take over-the-counter (OTC) pain relievers? Did you know you could be increasing your chances of serious, even life-threatening side effects? The benefits and risks are slightly different with each type, which makes some more risky than others depending on your health. We have the breakdown for you, so you can take appropriate steps if you feel that is necessary.
OTC pain relievers can be effective against pain and fevers, but they each have their risks. NSAIDS (Nonsteroidal Anti-inflammatory Drugs) can cause heart attacks, strokes, asthma attacks and miscarriages. Aspirin can cause bleeding, and in children, Reye’s syndrome. Acetaminophen can have toxic effects on the liver. It’s time to get informed, here are some details on why NSAIDs, aspirin and acetaminophen could be problematic. We are not saying that you should not take these medications if you need them, we just want to inform readers about potential issues.
Preventable adverse drug reactions (ADRs) account for about 10% of hospital admissions; of those, about 30% of are due to non-steroidal anti-inflammatory drugs (NSAIDs). We tend to think of these drugs as harmless, since most of us have taken them countless times without suffering a negative event. In reality, NSAIDs can cause bleeding and renal damage, and regular use can increase your chances of suffering a heart attack or stroke by up to 50%.
NSAIDs trigger asthma attacks in up to 10% of sufferers. Pregnant women who take them during their first trimester increase their risk of miscarriage. Use in the second and third trimesters can cause problems with the baby’s heart, digestive tract, lungs and other organs. Commonly used NSAIDS are ibuprofen and naproxen.
Aspirin is also an NSAID, but it doesn’t carry the same risks for heart attack and stroke. It does, however, increase your chances of internal bleeding. Those risks increase if you drink alcohol or take certain prescription medications, like blood thinners. People with uncontrolled high blood pressure or bleeding disorders should not take aspirin.
Never give aspirin to children or teenagers who could be developing chicken pox, the flu or any other viral infection. They may develop a rare but potentially fatal condition called Reye’s syndrome. Symptoms include lethargy, repeated episodes of vomiting and seizures. If you suspect Reye’s syndrome in a child get them to a hospital immediately.
Acetaminophen is responsible for about half of all cases of acute liver failure. For most of them, it’s due to accidental overdose. This is because it’s easy to get acetaminophen from multiple sources if you’re not careful. Acetaminophen is often added to cold, premenstrual and narcotic pain medications to make them more effective. Always read labels and dosing information carefully before taking any medication, and never take more than one product that contains acetaminophen at a time.
People with conditions that keep them from producing adequate amounts of an antioxidant called glutathione shouldn’t take acetaminophen. Glutathione is necessary to detoxify acetaminophen. In its absence, the drug will eventually lead to liver failure and death. If you have any serious infections, suffer from malnutrition, or have cystic fibrosis, talk to your doctor about having your glutathione levels tested before taking acetaminophen.
Not sure what to take? There are options, depending on your individual needs and health conditions. Talk to your doctor about:
When used as directed, OTC pain relievers can be effective against pain and fevers, but like all drugs, they can have serious side effects. Be aware of the dangers and use medications only when they’re necessary. Above all else, consider your personal health history when determining whether an OTC pain reliever is right for you.
~ Here’s to Your Health and Wellness